Alert archive / Texas / Special Weather Statements in 2024

Special Weather Statement, NWS Austin/San Antonio, TX

May 4, 2024Val Verde County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 4, 2024, 10:21 PM CDT for Val Verde County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2024, 10:21 PM CDT (03:21 UTC)
Expired
May 4, 2024, 11:15 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Hail
0.75 in
Wind
50

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2474 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted.

655 
WWUS84 KEWX 050321
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT Sat May 4 2024
 
TXZ183-050415-
Val Verde TX-
1021 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 1115 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pandale, or 15 miles west of Juno, moving east at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, and Devils River State
Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.

&&

LAT...LON 3018 10148 3013 10070 2979 10070 2999 10149
TIME...MOT...LOC 0321Z 272DEG 25KT 3009 10137 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 4, 7:15 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 4, 7:15 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
715 PM CDT Sat May 4 2024

...New MESOSCALE UPDATE...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 185
... Issued at 715 PM CDT Sat May 4 2024

We are monitoring two areas for potential severe thunderstorm
development through the overnight hours. The first is along the Rio
Grande as two strong to severe supercells are currently ongoing to
the west of the International Border. These storms will continue to
push east through the evening and may make it across the border
before weakening, presenting a large to very large hail and damaging
wind gust threat. The other area we are monitoring is west Texas into
the Big Country where several severe thunderstorms are currently
ongoing. One of these storms currently across Terrell County has had
a history of producing tornadoes, and will be moving into Val Verde
County in the coming hours where a Tornado Watch remains in effect.
Otherwise, these storms are expected to grow upscale through the
remainder of the evening with an MCS expected to move through the
Severe Thunderstorm Watch area overnight with a wind, hail, and
heavy rain/flooding threat. A local extension of the Watch may be
needed for eastern counties later on depending on storm trends.

-Gale

&&

.SHORT TERM...
(Tonight through Sunday night)
Issued at 244 PM CDT Sat May 4 2024

A dryline is located in west Texas with a surface front draped
across the northern portion of the state just south of the
panhandle. South Central Texas continues to stay in the warm, humid
airmass ahead of these features with thick cloud cover and humid
conditions continuing today. A few isolated showers or thunderstorms
will be possible this afternoon around peak heating, although the
higher confidence for precipitation in the area arrives this evening
through Sunday morning.

Thunderstorms will likely develop west of the area late this
afternoon along the front and the dryline extending over the higher
terrain in Mexico. Much like previous nights, the question is
whether the storms west of the Rio Grande will make it across the
river into our far western reaches. Of higher confidence are the
storms in west Texas becoming a complex which will will shift
eastward overnight into Sunday aided by a passing shortwave trough.
This complex of storms may become a line with the leading edge
moving across the Hill Country or southern Edwards Plateau a little
before midnight. This complex will likely move through portions of
the I-35 corridor and Coastal Plains into Sunday morning. There is
the potential for storms to be severe tonight, especially in the far
west where initial development is anticipated. Large to very large
hail, damaging wind gusts, or an isolated tornado will all be
possible. As storms progress into a line, damaging winds may become
the primary hazard later in the night. SPC has continued the Level 3
of 5 Risk across far northwestern Val Verde County, with a Level 2
of 5 risk across portions of the southern Edwards Plateau, Rio
Grande Plains, Hill Country, and I-35 corridor. In addition to this
threat, heavy rainfall leading to isolated flash flooding is also a
concern. Much of where the heaviest rain is expected depends on the
track of the line of storms this evening, but the best potential
looks to be in the far northeastern portion of the area. A Flood
Watch has been issued for Llano, Burnet, Williamson, and Lee
Counties through Sunday afternoon based on this potential and the
potential for some additional rain on Sunday.

Precipitation chances continue through Sunday afternoon and early
Sunday evening, although there is much more uncertainty in exact
details after any morning storms. It is likely some kind of outflow
boundary will remain in the area and with destabilization in the
afternoon, additional thunderstorms may develop along this feature.
Storms would once again have the potential to become severe with
large hail the initial threat. Upscale growth may occur as some
models do depict a secondary line of storms moving across the area
in the afternoon hours. Rain and thunderstorm chances finally
decrease Sunday night as the upper level shortwave moves into the
southeastern US.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 244 PM CDT Sat May 4 2024

The day on Monday starts relatively dry with cloudy skies and
temperatures in the upper 60s and low 70s for the morning commute.
As the day progresses, the clouds are forecast to break for partly
cloudy skies with highs reaching the mid to upper 80s most locations
and low 90s along the Rio Grande. The active dry-line is likely
lingering between west Texas and Val Verde County during the
afternoon. Isolated showers and thunderstorms could develop across
the Hill Country in the afternoon, otherwise, dry and warm for the
most part.

A dry and warm pattern is in store from Tuesday into Thursday with
high temperatures getting warmer each day. Thursday is forecast to
be the warmest day of this week with temperatures in the upper 80s
to mid 90s across the Hill Country, I-35 corridor and Coastal
Plains to the 100-104 range along the Rio Grande.

A cold front is forecast to push across the local area late Thursday
night into Friday and brings a slight chance for showers and storms
mainly on Friday. Friday's highs will be much cooler with
temperatures in the upper 70s to mid 80s across the northern part of
South Central Texas and low 90s along the Rio Grande.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sat May 4 2024

Widespread cigs are in place across south-central Texas to begin the
period, though most locations are at/above VFR. Cigs will lower later
this evening and overnight to IFR/low-end MVFR, corresponding with
an increased chance for showers and storms as a convective complex
moves in from west Texas. Areas generally along and north of I-10
have the best chances of seeing this activity through the pre-dawn
hours Sunday. After sunrise, scattered thunderstorm activity may
redevelop behind the line with showers and storms continuing into the
afternoon hours, though there is less confidence in this second
round of activity for the time being. Regardless, conditions will
improve late afternoon through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  82  71  86 /  80  60  20  10
Austin Bergstrom Intl Airport  68  82  71  86 /  80  60  20  10
New Braunfels Muni Airport     70  83  71  88 /  70  60  20  10
Burnet Muni Airport            67  79  69  84 /  90  60  20  10
Del Rio Intl Airport           72  85  72  95 /  60  50  10  10
Georgetown Muni Airport        67  80  70  84 /  80  60  20  10
Hondo Muni Airport             68  82  70  87 /  80  50  10  10
San Marcos Muni Airport        68  82  71  86 /  70  60  20  10
La Grange - Fayette Regional   71  82  72  86 /  60  60  20   0
San Antonio Intl Airport       69  82  72  86 /  70  50  20  10
Stinson Muni Airport           71  83  72  88 /  60  50  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for Burnet-Lee-Llano-
Williamson.

&&

Short-Term...27
Long-Term...17
Aviation...Gale
Hazardous weather outlook, May 4, 2:18 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
218 PM CDT Sat May 4 2024

TXZ171>173-183>194-202>209-217>225-228-051930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
218 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Strong to severe thunderstorms and locally heavy rain are possible
from this evening into early Sunday morning for areas generally
along and west of the Interstate 35 corridor. The main threats are
damaging wind gusts, large hail, and localized flash flooding. In
addition, tornadoes can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for thunderstorms will continue on Sunday. A few
strong to severe thunderstorms, as well as locally heavy rainfall
will be possible.

An early season round of hot temperatures is expected for the
middle part of next week. Highs will climb into the mid 90s for
most areas, except 100 to 105 degrees over the Rio Grande Plains.
Heat products may be needed Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 4, 9:34 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
934 PM CDT Sat May 4 2024

TXZ183-050315-
Val Verde TX-
934 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1015 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pumpville, or 21 miles northwest of Langtry, moving
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pumpville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.

&&

LAT...LON 3019 10176 3012 10128 2986 10130 2989 10176
TIME...MOT...LOC 0234Z 276DEG 23KT 3007 10175

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 4, 10:08 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1008 PM CDT Sat May 4 2024

TXZ183-184-050400-
Val Verde TX-Edwards TX-
1008 PM CDT Sat May 4 2024

...Strong thunderstorms will impact portions of northwestern Edwards
and northeastern Val Verde Counties through 1100 PM CDT...

At 1008 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Sonora to 9 miles east of
Juno. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juno and Us-277 Near The Sutton-Edwards County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.

&&

LAT...LON 3029 10019 2998 10046 3009 10112 3029 10113
TIME...MOT...LOC 0308Z 269DEG 28KT 3029 10080 3014 10096

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

BRADY
Special weather statement, May 4, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT Sat May 4 2024

TXZ183-050415-
Val Verde TX-
1021 PM CDT Sat May 4 2024

...A strong thunderstorm will impact portions of northeastern Val
Verde County through 1115 PM CDT...

At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pandale, or 15 miles west of Juno, moving east at
30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, and Devils River State
Nat Area Del Norte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for south
central Texas.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.

&&

LAT...LON 3018 10148 3013 10070 2979 10070 2999 10149
TIME...MOT...LOC 0321Z 272DEG 25KT 3009 10137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXVal Verde63 min
May 4, 9:11 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXVal Verde64 min
May 4, 9:29 PM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 4, 9:34 PM CDTSpecial Weather StatementEWXVal Verde41 min
May 4, 10:08 PM CDTSpecial Weather StatementEWXEdwards52 min
May 4, 10:54 PM CDTSpecial Weather StatementEWXEdwards66 min
May 4, 11:15 PM CDTSpecial Weather StatementEWXVal Verde60 min
May 5, 12:12 AM CDTSpecial Weather StatementEWXEdwards63 min
May 5, 12:32 AM CDTSpecial Weather StatementEWXWilliamson13 min
May 5, 12:34 AM CDTSpecial Weather StatementEWXGillespie41 min
May 5, 1:01 AM CDTSpecial Weather StatementEWXEdwards59 min
May 5, 1:06 AM CDTSpecial Weather StatementEWXBlanco, Gillespie54 min
May 5, 1:13 AM CDTAreal Flood AdvisoryEWXBurnet, Llano4 hr
May 5, 2:41 AM CDTSpecial Weather StatementEWXBastrop, Lee, Travis49 min
May 5, 4:05 AM CDTSpecial Weather StatementEWXFayette40 min
May 5, 10:12 AM CDTSpecial Weather StatementEWXGuadalupe48 min
May 5, 10:34 AM CDTSpecial Weather StatementEWXGuadalupe41 min
May 5, 11:07 AM CDTSpecial Weather StatementEWXGonzales38 min
May 5, 11:30 AM CDTSpecial Weather StatementEWXFrio45 min
May 5, 11:37 AM CDTSpecial Weather StatementEWXFayette38 min
May 5, 11:41 AM CDTSevere Thunderstorm WarningEWXFrio, Medina23 min
May 5, 12:08 PM CDTSpecial Weather StatementEWXFrio52 min
May 5, 12:25 PM CDTAreal Flood AdvisoryEWXGonzales3 hr
May 5, 12:29 PM CDTSpecial Weather StatementEWXZavala46 min
May 5, 12:36 PM CDTSevere Thunderstorm WarningEWXFrio24 min
May 5, 12:49 PM CDTSpecial Weather StatementEWXZavala41 min
May 5, 12:52 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala38 min
May 5, 12:56 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio34 min
May 5, 1:17 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 5, 1:20 PM CDTAreal Flood AdvisoryEWXZavala3 hr
May 5, 1:23 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala32 min
May 5, 1:28 PM CDTSpecial Weather StatementEWXAtascosa47 min
May 5, 1:37 PM CDTAreal Flood AdvisoryEWXMaverick103 min
May 5, 1:50 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio39 min
May 5, 1:54 PM CDTSpecial Weather StatementEWXDimmit51 min
May 5, 2:26 PM CDTSevere Thunderstorm WarningEWXDimmit34 min
May 5, 2:28 PM CDTSpecial Weather StatementEWXFrio32 min
May 5, 2:38 PM CDTSpecial Weather StatementEWXDimmit37 min
May 5, 2:51 PM CDTAreal Flood AdvisoryEWXDimmit3 hr

Nearby

Special Weather Statements in Texas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.